Arkansas, 2018

Drought in Arkansas, January 1 to 17, 2018

January 1 to 17, 2018 · NWS SHV · 1 event in 1 county or zone

Severe (D2) drought conditions continued from December through the first half of January across Union County Arkansas, with very little rainfall having fallen through the first week and a half of the month. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions continued from December through the first half of January across Union County Arkansas, with very little rainfall having fallen through the first week and a half of the month. However, widespread wetting rains of 1.00-1.50 inches fell across Union County on January 11th, which resulted in a one category improvement to moderate (D1) drought conditions with the January 18th issuance of the U.S. Drought Monitor, which persisted through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 11:57 PM CST, 3 minutes earlier.

Area forecast discussion, Dec 31, 11:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1157 PM CST Sun Dec 31 2017

.AVIATION...
For the 01/06Z TAF period, VFR conditions are now observed at all
sites with the exception of LFK where the low stratocu deck still
holds MVFR cigs for a few more hours before clearing to the south.
Elsewhere, cirrus moving in from the west will gradually fill in
where SKC conditions have been occurring this evening and should
persist through much if not all of the period. This will be the
extent of any cloud cover as drier Arctic air continues to settle
into the region with sfc high pressure building south. N/NE winds
will remain quite steady overnight near 10 kts on the average with
some occasional higher gusts. Speeds should drop off slightly as
the day progresses on Sunday with even more drop-off after 02/00Z.

/19/

&&

.PREV DISCUSSION... /issued 935 PM CST Sun Dec 31 2017/

DISCUSSION...
Only change to the forecast was minor changes to the sky cover for
the first two periods which may not have affected the wording. No
other changes were made. Lower clouds eroding from the Northeast
with higher clouds spreading to the East toward the area but thin
early but may thicken late. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  21  32  17  33 /   0   0   0  10
MLU  18  29  15  32 /   0   0   0  10
DEQ  15  29  15  30 /   0   0   0  10
TXK  18  29  14  30 /   0   0   0  10
ELD  16  28  13  29 /   0   0   0  10
TYR  21  32  19  33 /   0   0   0  10
GGG  21  33  17  34 /   0   0   0  10
LFK  24  36  19  37 /  10   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Hard Freeze Warning until 10 AM CST Monday for ARZ050-051-
     059>061-070>073.

     Wind Chill Advisory until noon CST Monday for ARZ050-051-059>061-
     070>073.

LA...Hard Freeze Warning until 10 AM CST Monday for LAZ001>006-
     010>014-017>022.

     Wind Chill Advisory until noon CST Monday for LAZ001>006-010>014-
     017>022.

OK...Hard Freeze Warning until 10 AM CST Monday for OKZ077.

     Wind Chill Advisory until noon CST Monday for OKZ077.

TX...Hard Freeze Warning until 10 AM CST Monday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Wind Chill Advisory until noon CST Monday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

19/06
Hazardous weather outlook, Dec 31, 11:39 AM CST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1139 AM CST Sun Dec 31 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011745-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1139 AM CST Sun Dec 31 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

The coldest temperatures thus far this winter season will
continue to spill south into the area today and tonight, with
overnight low temperatures falling into the teens to near 20
degrees. As a result, a Hard Freeze Warning is in effect for all
of the region. These very cold temperatures combined with north
winds 10 to 15 mph will also result in dangerously cold wind
chills areawide tonight through Monday morning, with wind chill
values ranging from 0 to 10 above zero. Thus, a Wind Chill
Advisory is also in effect areawide tonight through Monday
morning. This will enhance the risk for frostbite and hypothermia
to any exposed skin if you must be outside for any length of time.
Be sure to check on the elderly and those without adequate
heating, and bring your pets inside from these very cold
temperatures.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Temperatures will remain near or below freezing over the area
Monday and Tuesday afternoons, with overnight readings expected
to fall well into the teens Monday and Tuesday nights. Temperatures
will finally climb above freezing Wednesday, before a reinforcing
cold front moves back through the area Wednesday night, resulting
in colder temperatures Thursday. The airmass will gradually begin
to modify late this week through next weekend, as a southerly
wind returns to the area.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, should not be needed through tonight.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Union

When
January 1, 12:00 AM CST to January 17, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728800.